|Huge Increase in VL
Jul 20, 2007
Thank you so much for all the work you do. It certainly is appreciated by myself - a westerner living in Thailand trying to cope with HIV. Info is quite thin on the ground here.
My last three test results have been as follows:
Oct 2006: CD4: 500 CD4%: 32 VL: 35,000
Jan 2007: CD4: 480 CD4%: 32 VL: 110,000
July 2007: CD4: 380. CD4%: 24 VL: 300,000
Can you tell me why the viral load has shot up so much? For over a year it stayed at around 40,000 and now seems to be rapidly increasing.
My specialist says that I can hold off on treatment until the CD4 level falls below 300 or the % falls below 15%.
But I'm very scared - do my latest figures indicate that I'm on a rapid progression towards AIDS?
I'm very scared of starting medication and the side-effects and also lypodystrophy. I don't want to look like an "AIDS Victim" if you know what I mean.
Is there a chance that when I re-test in 2 months that my VL could fall way back down again to about 40,000 or is this too much to hope for?
Many thanks for all your help once again.
Westerner in Thailand.
| Response from Dr. Young
Thanks for your post from Thailand.
It would certainly appear that you've had an increase in your viral load over the last two tests.
By themselves the labs don't indicate any medical emergency, but unless you've had a recent infection or vaccination, would suggest that your virus is beginning to ramp up- a look at the last CD4 count and percentage shows a significant decrease.
Taken together (and if confirmed), these would suggest to me that the time is approaching to consider HIV treatments. I'm a little bit in disagreement with your HIV specialist- current guidelines (and my opinion) suggest considering treatment with CD4 absolute counts below 350. This corresponds to a CD4 percentage of approximately 25% (not 15%).
It's reasonable to be apprehensive about medications, but I'd offset this with the apprehension about having a serious HIV-related complication. Medications can be very well tolerated; waiting to start with lower CD4 counts actually increases the risk of AIDS complications AND having medications side effects (including lipodystrophy). So, if your really worried about lipo, I be looking at treatment soon, rather than later.
What to do? I'd repeat the tests in a couple of months as you suggest. Any single test in this range is rarely the reason to start treatment.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- AIDS Infection Risk Blowjob From A Prostitute
- Black Spots After Anal Fingering Worried I Have HIV
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Itchy Rash After Touching Vaginal Sore Sign Of HIV AIDS
- Sore On Penis After Getting Head Worried I Have HIV
- Swollen Lymph Glands After Touching Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.